Hail, Sanders
- When
- May 21, 3:36 PM MST to 3:56 PM MST
- Where
- Sanders County, 2.26 mi S of Plains to 2.22 mi ENE of Plains Arpt
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 47.417, -114.905
Thunderstorms developed across western Montana ahead of an approaching trough. High amounts of atmospheric moisture and slow storm motion contributed to a flash flood threat, especially over recent burn scars.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Thunderstorms developed across western Montana ahead of an approaching trough. High amounts of atmospheric moisture and slow storm motion contributed to a flash flood threat, especially over recent burn scars. A few storms produced quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 21, 11:45 AM MST, 3 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Missoula MT 1245 PM MDT Sun May 21 2023 ...STRONG THUNDERSTORMS THROUGH TONIGHT... .DISCUSSION... A trough moving onshore today is causing thunderstorms across the region. This evening cooling temperatures and falling pressure aloft will help make the atmosphere more unstable with 1,000 to 2,000 J/kg of CAPE widespread across central Idaho and far northwest Montana. This instability will allow thunderstorms to be triggered across the region early this afternoon. Precipitable water values will rise into the 3/4 to 1" range in northwest Montana and central Idaho this evening supporting moderate to heavy rain. The only ingredient missing for more severe thunderstorms is wind shear, 20-30 kts of wind shear is on the low to marginal side for severe thunderstorms. Some severe storms are still possible, but they will be isolated and marginal to low end for severe storms. A low end severe storm is still severe though, and likely to cause damage. The main threats from the isolated severe storms this evening will be heavy rain and winds near 60 mph. The upper level trough closes off into a closed low and lingers along the Canadian border and the Idaho panhandle on Monday. That sets up another day of thunderstorms, but it will be much cooler with better forcing east of the Continental Divide, so storms on Monday are expected to be rather typical and non-severe. The major limiting factor on Monday for storms will be more stable conditions due to much cooler temperatures. Tuesday most of the region will have a break from the thunderstorms as temperatures warm back into the 70s. The warming trend continues through Thursday or Friday, and then ensembles agree on another trough impacting the US West Coast. There is considerable disagreement on where along the coast that trough will come ashore and how fast it will be going, but there is general agreement that it will still be near average or warmer even under the influence of the next trough. This is a good set up for thunderstorms once again. && .AVIATION...A trough moving across the region today is causing thunderstorms across the region. We expect those thunderstorms to intensify this evening across central Idaho and northwest Montana. A lack of strong wind shear is the main factor preventing storms from becoming severe, but isolated severe thunderstorms are still possible, especially in central Idaho along the Oregon and southeastern Washington borders. Heavy rain, small hail, and winds 40-50 mph will be typical impacts from storms, and we expect them to continue well past 22/00Z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Special Weather Statement
National Weather Service Missoula MT
1251 PM PDT Sun May 21 2023
IDZ006>008-212045-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
1251 PM PDT Sun May 21 2023
...A strong thunderstorm will impact portions of west central Idaho
County through 145 PM PDT...
At 1250 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Imnaha, or 31 miles east of Enterprise, moving
northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
White Bird, Cottonwood, Slate Creek, Copperville, Canfield and
Lucile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4608 11633 4560 11605 4534 11663 4536 11664
4547 11656 4551 11656 4555 11652 4558 11648
4562 11646 4569 11654 4575 11655 4578 11660
4578 11666 4583 11671 4581 11676 4583 11679
TIME...MOT...LOC 1950Z 232DEG 19KT 4547 11663
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPHSpecial Weather Statement
National Weather Service Missoula MT
436 PM MDT Sun May 21 2023
MTZ001-004-212300-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
436 PM MDT Sun May 21 2023
...A strong thunderstorm will impact portions of northern Mineral and
southeastern Sanders Counties through 500 PM MDT...
At 435 PM MDT, Doppler radar was tracking a strong thunderstorm near
Paradise, or 13 miles north of Superior, moving northeast at 15 mph.
HAZARD...Winds up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plains and Paradise.
This includes Highway 200 W between mile markers 73 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4732 11491 4740 11499 4752 11488 4744 11473
TIME...MOT...LOC 2235Z 216DEG 13KT 4738 11491
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe Missoula radar (KMSX), 81 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
1 hail, 1 debris flow. Local standard time, as filed.
A thunderstorm containing very heavy rain moved directly over the Thorne Creek burn scar. Radar estimated 30 minute rainfall totals between 0.55 to 0.90 inches. A report was received from the forest service that a debris flow went over the Thompson River Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095904, 1093781.